Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Pueblo, CO

September 14, 2021Baca County, Colorado

NWS Pueblo, CO issued this special weather statement at Sep 14, 2021, 8:55 PM MDT for Baca County, Colorado. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 14, 2021, 8:55 PM MDT (02:55 UTC)
Expired
Sep 14, 2021, 9:30 PM MDT
In force
35 min
Issued by
NWS Pueblo, CO
Hail
0.25 in
Wind
40

County Baca County, CO

The radar

The Dodge City radar (KDDC), 203 km from the middle of the area, began a volume at 02:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.9 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2021-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1275 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2021-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1275 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1548 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted.

216 
WWUS85 KPUB 150255
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
855 PM MDT Tue Sep 14 2021
 
COZ098-099-150330-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
855 PM MDT Tue Sep 14 2021

...A strong thunderstorm will impact portions of southeastern Prowers
and northeastern Baca Counties through 930 PM MDT...

At 854 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of The Saunders Elevator, moving southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This storm will remain over mainly rural areas of southeastern
Prowers and northeastern Baca Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3714 10231 3745 10260 3771 10205 3770 10204
      3730 10204
TIME...MOT...LOC 0254Z 330DEG 14KT 3761 10211 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

KTS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Sep 14, 8:03 PM MDT, 52 minutes earlier.

Area forecast discussion, Sep 14, 8:03 PM MDT, 52 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
803 PM MDT Tue Sep 14 2021

.UPDATE...
Issued at 754 PM MDT Tue Sep 14 2021

Updated to expire the severe thunderstorm watch for Pueblo,
Crowley and Kiowa Counties as the severe threat has shifted south.
The watch continues for the southern half of the Eastern Plains
until 9 PM.  Mozley

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 339 PM MDT Tue Sep 14 2021

Main Forecast Concerns/Challenges:

1) The strong to severe thunderstorm risk will continue into mid
evening, as scattered thunderstorms will continue to develop and
drift east southeast through the plains.

2) The strongest storms will be capable of producing hail up to 1 to
around 1.5 inches and wind gusts to 65 mph.

Latest radar imagery showing thunderstorm development persisting
across the Pikes Peak region and parts of the higher terrain. Focus
for strongest development is occurring over the El Paso county area
at this time, where large scale ascent combined with low level
southerly/upslope flow is occurring. Given more recent strengthening
trends with storm intensity and organization, a likely uncapped
environment with bulk shear of 30-40 kt will support a continued
risk of strong to severe storms over the next 2-3 hours, especially
across the El Paso and Pueblo counties. Large hail up to 1 to around
1.5 inches and wind gusts to 65 mph will continue to be the main
hazards.

Upper level support will drift to the east through early this
evening, with the current scattered thunderstorms also pushing east.
As they move east, they will be encountering higher dewpoint air and
stronger instability, with the risk of strong to severe storms
continuing. Given recent trends, don't see any reason why this risk
won't continue, though the previously mentioned uncertainty with
some stable air in place does continue. By early this evening, will
lose daytime heating, and an increase with CIN will likely become
more of a possibility. If storms remain isolated, the intensity may
bounce around. If they congeal into more into linear segments, then
I think there is a higher chance for the intensity and risk for
severe storms to be higher. During this time, some short term
guidance is indicating a trend towards more linear segments and this
seems like a reasonable solution as the LLJ should be increasing
during this time. So, with this possibility, think a wind threat
will be the main hazard across the eastern plains this evening.

For the remainder of the night, convection will continue to wind
down by late in the evening, as any remaining storms exit to the
southeast. This drying trend will continue through the night and
into Wednesday, as ridging aloft occurs and drier air moves across
the region. Can't completely rule out a stray shower or storm off
the higher terrain, however, chances look to be rather low at this
time. Air mass does rebound/warm on Wednesday, with above normal
temps returning to the region.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 339 PM MDT Tue Sep 14 2021

For Wednesday...there could be an isolated thunderstorm or two over
the southern mountains/Raton area during the afternoon and early
evening hours.

For Thursday...spotty critical fire weather conditions will be
possible over the southern San Juan Valley for a few hours during
the afternoon.

For Friday...critical fire weather conditions will be possible over
the SW San Juan Valley, northern central mountains, especially for
the Sawatch Range, and for the plains in Fremont, SW El Paso, and NW
Pueblo counties. There could also be some spotty areas of critical
fire weather conditions within the Rampart Range.

For Saturday...there could be a few thunderstorms over the northern
central mountains during the afternoon and early evening hours.
There could be some spotty areas of critical fire weather criteria
for NE El Paso and Baca counties.

For Sunday...there could be some afternoon and early evening
thunderstorms over the central mountains. Spotty areas of critical
fire weather conditions could be possible for some areas of the
southern San Juan Valley, I-25 corridor, and southeastern plains.

For Monday...there could be thunderstorms developing over the
mountains later in the afternoon and evening. Some rain/snow showers
could continue into the overnight hours over the northern Sawatch
Range. There could also be some areas of critical fire weather
conditions for the central and southern San Luis Valley, as well as
the plains in Fremont county, as well as for the central plains and
western Huerfano County.

For Tuesday...scattered showers and thunderstorms will be possible
over the mountains. There could be some areas of critical fire
weather conditions for the La Garitas, as well as the central and
southern San Luis Valley.

Detailed discussion:

Wednesday...

With passage of the cold front from the associated major shortwave
trough downstream and drier air behind it, along with high pressure
building in behind over SE Utah, there will be a very limited
availability of moisture. Due to this, only a few isolated
thunderstorms could occur with just enough afternoon instability and
orographic lifting, along with some residual moisture, over the
southern mountains/Raton mesa area. Dry conditions are expected
across all other areas of the CWA. Wind will return to a more
southeasterly direction over the plains and southwesterly over the
mountains, therefore temperatures will rebound to be a little warmer
than the were on Tuesday, with highs in the mid 80s to low 90s over
the plains, to the 70s and 80s for the upper Arkansas River
Valley and San Luis Valley/high mountain valley, to the 50s and
60s for high country, and around 45 for the fourteeners.

Thursday through Friday...

A long wave trough upstream over SW Canada is going to continue to
slightly deepen and propagate towards the north of the region with
the southwesterly low to mid level flow becoming predominant
throughout the course of these days. Because of this, with a very
dry air mass in place and downsloping winds which will increase,
there could be spotty critical fire weather conditions will be
possible over the southern San Juan Valley for a few hours during
the afternoon on Thursday. Then again on during the afternoon on
Friday, critical fire weather conditions will be possible over the
SW San Juan Valley, northern central mountains, especially for the
Sawatch Range, and for the plains in Fremont, SW El Paso, and NW
Pueblo counties. There could also be some spotty areas of critical
fire weather conditions within the Rampart Range. As the trough
passes to the north, there will be some moisture moving into the mid
levels by Friday, however, all of the models are keeping any
precipitation over northern Colorado at this time. The downsloping
winds will also cause conditions to become very warm and well above
average, especially on Thursday, where some locations could get
close to their daily high record.

Saturday through Sunday...

An upper level low off the coast of southern California will help to
draw in some monsoonal moisture from northern Mexico, meanwhile
there will be another longwave trough beginning to deepen over the
NW CONUS. Ahead of this trough, some of the moisture in the mid
levels will be advected over Colorado and this could allow for
some convection to be possible over the central mountains during
the afternoon and evening. The continued southwesterly flow with
downsloping winds will also cause some spotty areas of critical
fire weather conditions for the central and southern San Luis
Valley, as well as the plains in Fremont county, as well as for
the central plains and western Huerfano County.

Monday through Tuesday...

The deterministic models tend to differ by this timeframe with the
deepening trough that is going to impact the region early next week.
The GFS has the trough being a bit more shallow and propagating
through at a slightly quicker pace than the ECMWF, whereas this
model has the trough being a little deeper and slower. The ECMWF
also shows this being a stronger low with a well defined occlusion
over the northern plains. Ensembles do show quite a difference of
contrast between the moisture availability, as well as how much cold
air is associated with this low pressure system at this time. This
will need to be further analyzed in the upcoming days to see which
model has more consistency, but either way, it is safe to say that
the region will be impacted by a major shortwave trough that will
end up bringing a better chance of thunderstorms over the mountains,
higher elevation snowfall, and much cooler temperatures. -Stewey

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 339 PM MDT Tue Sep 14 2021

Active weather will continue across the TAF sites early in the
forecast period, especially over COS and PUB, where a period of
thunderstorms will remain possible through early this evening.
Storms pulling away from the higher terrain are still expected to
impact COS and PUB, mainly for a 1-3 hour time frame. Do think there
is some potential for these storms to at least be on the stronger
side, with small hail and stronger northerly gusts possible under
these storms. ALS could still see a window of some light showers
through early this evening, before dry conditions return. Dry and
VFR conditions then expected for all the TAF sites through the
remainder of the forecast period tonight into Wednesday afternoon.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...MOZLEY
SHORT TERM...RODRIGUEZ
LONG TERM...STEWARD
AVIATION...RODRIGUEZ
Hazardous weather outlook, Sep 14, 11:38 AM MDT, 9 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1138 AM MDT Tue Sep 14 2021

COZ058>089-093>099-151745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1138 AM MDT Tue Sep 14 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

A few severe thunderstorms are expected this afternoon and
evening across the southeast plains. Storms will develop over the
greater Pikes Peak region by early to mid afternoon and gradually
push southeast across the plains by mid to late afternoon, and
over the far eastern plains by early evening. The storms will be
capable of hail up to 1 to 1.5 inches and wind gusts to 55 to 65
mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Warmer, drier and occasionally breezy weather will return to the
area through the rest of the work week and into the weekend. This
will lead to the return of well above seasonal temperatures and
increasing fire danger areawide.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening over the southeast plains.

RODRIGUEZ

In the hours before

Special weather statement, Sep 14, 7:18 PM MDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Pueblo CO
718 PM MDT Tue Sep 14 2021

COZ097-150145-
Las Animas Vicinity/Bent County CO-
718 PM MDT Tue Sep 14 2021

...A strong thunderstorm will impact portions of southwestern Bent
County through 745 PM MDT...

At 718 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Higbee, or 20 miles southeast of North La Junta, moving
south at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern Bent
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Colorado.

&&

LAT...LON 3782 10333 3791 10317 3768 10302 3768 10330
TIME...MOT...LOC 0118Z 340DEG 21KT 3781 10322

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Cohen
Special weather statement, Sep 14, 7:38 PM MDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Pueblo CO
738 PM MDT Tue Sep 14 2021

COZ094-097-099-150215-
Springfield Vicinity/Baca County CO-
Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO-
738 PM MDT Tue Sep 14 2021

...A strong thunderstorm will impact portions of northwestern Baca,
east central Las Animas and southwestern Bent Counties through 815 PM
MDT...

At 738 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles east of Higbee, or 23 miles southeast of North La Junta, moving
southeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern Baca,
east central Las Animas and southwestern Bent Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Colorado.

&&

LAT...LON 3775 10330 3781 10311 3756 10291 3749 10323
TIME...MOT...LOC 0138Z 326DEG 13KT 3774 10321

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Cohen
Special weather statement, Sep 14, 7:40 PM MDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Pueblo CO
740 PM MDT Tue Sep 14 2021

COZ088-094-150215-
Eastern Las Animas County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
740 PM MDT Tue Sep 14 2021

...A strong thunderstorm will impact portions of north central Las
Animas County through 815 PM MDT...

At 740 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northwest of Tyrone, or 34 miles north of Trinidad, moving
southeast at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Tyrone.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Colorado.

&&

LAT...LON 3768 10449 3779 10431 3754 10389 3732 10423
TIME...MOT...LOC 0140Z 320DEG 26KT 3764 10431

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

KTS
Special weather statement, Sep 14, 8:12 PM MDT, 43 minutes before
Special Weather Statement
National Weather Service Pueblo CO
812 PM MDT Tue Sep 14 2021

COZ088-094-150300-
Eastern Las Animas County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
812 PM MDT Tue Sep 14 2021

...A strong thunderstorm will impact portions of central Las Animas
County through 900 PM MDT...

At 812 PM MDT, Doppler radar was tracking a strong thunderstorm over
Thatcher, or 37 miles northeast of Trinidad, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Las Animas
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Colorado.

&&

LAT...LON 3728 10378 3757 10423 3769 10417 3768 10406
      3764 10406 3764 10356
TIME...MOT...LOC 0212Z 291DEG 24KT 3754 10399

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KTS
Special weather statement, Sep 14, 8:50 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service Pueblo CO
850 PM MDT Tue Sep 14 2021

COZ094-150315-
Eastern Las Animas County CO-
850 PM MDT Tue Sep 14 2021

...A strong thunderstorm will impact portions of southeastern Las
Animas County through 915 PM MDT...

At 849 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles southeast of Thatcher, or 40 miles north of Des Moines, moving
southeast at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern Las
Animas County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Colorado.

&&

LAT...LON 3739 10386 3744 10375 3719 10340 3703 10383
TIME...MOT...LOC 0249Z 323DEG 20KT 3735 10377

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KTS
Special weather statement, Sep 14, 8:55 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
855 PM MDT Tue Sep 14 2021

COZ098-099-150330-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
855 PM MDT Tue Sep 14 2021

...A strong thunderstorm will impact portions of southeastern Prowers
and northeastern Baca Counties through 930 PM MDT...

At 854 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of The Saunders Elevator, moving southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern
Prowers and northeastern Baca Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3714 10231 3745 10260 3771 10205 3770 10204
      3730 10204
TIME...MOT...LOC 0254Z 330DEG 14KT 3761 10211

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KTS

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 6:09 PM MDTSevere Thunderstorm WarningPUBLas Animas23 min
Sep 14, 6:20 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBBent, Otero57 min
Sep 14, 6:26 PM MDTSpecial Weather StatementPUBPueblo49 min
Sep 14, 6:59 PM MDTSpecial Weather StatementPUBPueblo46 min
Sep 14, 7:18 PM MDTSpecial Weather StatementPUBBent27 min
Sep 14, 7:38 PM MDTSpecial Weather StatementPUBBent37 min
Sep 14, 7:40 PM MDTSpecial Weather StatementPUBLas Animas35 min
Sep 14, 8:12 PM MDTSpecial Weather StatementPUBLas Animas48 min
Sep 14, 8:50 PM MDTSpecial Weather StatementPUBLas Animas25 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.